Arkansas, 2017

Heat in Arkansas, August 21, 2017

August 21, 2017 · NWS MEG · 7 events in 7 counties and zones

Upper level high pressure built over the Mid-South. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper level high pressure built over the Mid-South. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 21, 9:30 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 21, 9:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1030 AM CDT Mon Aug 21 2017

.UPDATE...

Currently temperatures are already in the mid to upper 80s across
the region. Latest GOES-16 satellite imagery depicts some clouds
present over the region, with thin cirrus most prominent since
early this morning. Clouds will be present throughout the day,
but should not be enough cover to greatly inhibit eclipse
viewing. The forecast is on track, with no updates warranted at
this time. Temperatures will top out in the low to mid 90s this
afternoon.

ZDM

&&

.PREV DISCUSSION... /issued 346 AM CDT Mon Aug 21 2017/

DISCUSSION...
A broad subtropical ridge extends from west to east from the
Southern Plains into the western Atlantic this morning. The flow
is aloft remains rather weak, but we continue to see high-level
convective debris clouds streaming across the Ohio Valley and
Mid-South, emanating from upstream convection. As this convection
weakens over the next several hours, we should see a gradual
decrease in high clouds through mid-morning. A diurnal cumulus
field will begin to blossom by mid/late morning, resulting in
partly cloudy skies across much of the Mid-South by midday.
However, these clouds will remain scattered and should provide
decent viewing conditions for this afternoon's solar eclipse,
although some areas could be temporarily blocked by individual
cumulus clouds.

Isolated showers and thunderstorms are expected to develop after
1 PM. Convective coverage should not be all that great, but be
prepared for occasional lightning and brief heavy downpours if you
plan to be outdoors. Any convection that develops will largely
remain of the single cell variety with a short life-span, although
additional regeneration is possible along outflow boundaries
resulting in a few multicell clusters. Expect convection to
dissipate by sunset. Temperatures today will be near climatology
for late August with highs in the low to mid 90s. Hourly
temperatures will be tricky this afternoon as insolation wanes
during the eclipse. This should result in a temporarily cooling
before temperatures resume their normal diurnal tendencies. Heat
indices are forecast to approach Heat Advisory criteria, but
should they reach 105 degrees, it will be brief and is only
expected in a few pockets across the CWA. Thus, no Heat Advisory
will be issued at this time.

Rain chances will be on the increase Tuesday afternoon as a cold
front approaches the area from the north. Generally dry conditions
are anticipated during the morning hours with showers and
thunderstorms likely north of I-40 by mid/late afternoon. There
should be sufficient shear/instability to support the threat for a
few strong/severe thunderstorms, with the primary hazards being
isolated damaging wind, dangerous lightning, and localized heavy
rainfall. This front will move slowly south Tuesday night into
Wednesday, with rain chances shifting south along with the front.
These rain chances will taper off Wednesday evening as drier air
advects into the Mid-South.

Generally benign weather conditions are anticipated Thursday and
Friday. Temperatures will be pleasant (by August standards) with
afternoon highs in the low/mid 80s. Overnight lows will be
seasonally cool given the light winds, clear skies, and dry air in
place. Most areas will see lows in the low/mid 60s. However, some
areas will likely dip into the upper 50s Friday morning.

The upper-level ridge is progged to build over the western CONUS
over the weekend, putting the Mid-South under northwest flow
aloft. The synoptic pattern looks a little messy over the weekend
with several weak shortwave troughs embedded within the
westerlies. Timing of these features will be the key to rain
chances, at this time it appears that rain chances will ramp up
late in the weekend and early next week. We are carrying slight
chance PoPs for a portion of northeast MS on Saturday, but most of
the area is dry until Sunday. Temperatures are forecast to warm a
bit over the weekend, but still remain below seasonal norms.

Johnson

&&

.AVIATION...
12Z TAF cycle

VFR conditions should continue for much of the forecast period.
Scattered afternoon thunderstorms are expected mainly over western
sections of the forecast area. Some fog may develop overnight
mainly over the KMKL area. Winds will be mainly from the south at
5 knots or less.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 21, 3:18 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
418 AM CDT Mon Aug 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
418 AM CDT Mon Aug 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat indices of 100 to 105 degrees are expected across the Mid-
South today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and humid conditions will continue on Tuesday with heat
indices of 100 to 105 degrees across much of the Mid-South.

A few strong to severe storms will be possible across the Mid-
South Tuesday afternoon into early Wednesday. The primary hazard
will be damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Craighead

When
August 21, 10:00 AM CST to 3:00 PM CST
Where
Craighead forecast zone
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees.

Heat, Poinsett

When
August 21, 10:00 AM CST to 3:00 PM CST
Where
Poinsett forecast zone
Reported by
ASOS
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees.

Heat, Cross

When
August 21, 10:00 AM CST to 3:00 PM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees.

Heat, Crittenden

When
August 21, 10:00 AM CST to 3:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees.

Heat, St. Francis

When
August 21, 10:00 AM CST to 3:00 PM CST
Where
St. Francis forecast zone
Reported by
ASOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees.

Heat, Lee

When
August 21, 10:00 AM CST to 3:00 PM CST
Where
Lee forecast zone
Reported by
ASOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees.

Heat, Phillips

When
August 21, 10:00 AM CST to 3:00 PM CST
Where
Phillips forecast zone
Reported by
ASOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718896, 718897, 718898, 718899, 718900, 718901, 718902.